Alert archive / South Carolina / Lake Wind Advisories in 2021

Lake Wind Advisory 14, NWS Charleston, SC

December 19, 2021Berkeley County, South Carolina

NWS Charleston, SC issued this lake wind advisory at Dec 19, 2021, 1:35 PM EST for Berkeley County, South Carolina. It took effect at Dec 19, 2021, 2:00 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2021, 1:35 PM EST (18:35 UTC)
In effect from
Dec 19, 2021, 2:00 PM EST
Expired
Dec 20, 2021, 7:00 AM EST
In force
17 hr
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWUS72 KCHS 191835
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
135 PM EST Sun Dec 19 2021

SCZ045-200245-
/O.NEW.KCHS.LW.Y.0014.211219T1900Z-211220T0300Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
135 PM EST Sun Dec 19 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING FOR
LAKE MOULTRIE...

* WHAT...North winds 10 to 15 knots with gusts up to 25 knots 
  expected. Waves building to around 2 feet. 

* WHERE...Lake Moultrie.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
4 follow-up statements
214 
WWUS72 KCHS 192015
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
315 PM EST Sun Dec 19 2021

SCZ045-200300-
/O.CON.KCHS.LW.Y.0014.000000T0000Z-211220T0300Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
315 PM EST Sun Dec 19 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING FOR LAKE MOULTRIE...

* WHAT...North winds 15 to 20 knots with gusts up to 25 knots and
  waves around 2 feet.

* WHERE...Lake Moultrie.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
802 
WWUS72 KCHS 200204
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
904 PM EST Sun Dec 19 2021

SCZ045-201015-
/O.EXT.KCHS.LW.Y.0014.000000T0000Z-211220T1200Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
904 PM EST Sun Dec 19 2021

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 7 AM EST MONDAY FOR
LAKE MOULTRIE...

* WHAT...Northeast winds 15 to 20 knots with gusts up to 25 knots.
  Waves 1 to 2 feet.

* WHERE...Lake Moultrie.

* WHEN...Until 7 AM EST Monday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
448 
WWUS72 KCHS 200806
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
306 AM EST Mon Dec 20 2021

SCZ045-201200-
/O.CON.KCHS.LW.Y.0014.000000T0000Z-211220T1200Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
306 AM EST Mon Dec 20 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING FOR LAKE MOULTRIE...

* WHAT...Northeast winds 15 to 20 knots with gusts up to 25 
  knots. Waves 1 to 2 feet.

* WHERE...Lake Moultrie.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
298 
WWUS72 KCHS 201142
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
642 AM EST Mon Dec 20 2021

SCZ045-201245-
/O.EXP.KCHS.LW.Y.0014.000000T0000Z-211220T1200Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
642 AM EST Mon Dec 20 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING FOR
LAKE MOULTRIE...

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this lake wind advisory went out at Dec 19, 12:41 PM EST, 54 minutes earlier.

Area forecast discussion, Dec 19, 12:41 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1241 PM EST Sun Dec 19 2021

.SYNOPSIS...
A cold front will cross through our area today, followed by
brief high pressure tonight through Monday. A coastal storm
will bring impacts to the region late Monday through Wednesday.
High pressure then returns late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Sunday afternoon: Adjusted hourly parameters including PoPs to
account for ongoing/expected trends. A strong cold front was
poised to advance into northern/western counties, this this
front will advance through the region with mainly light showers.
Associated afternoon PoPs range from slight chance/chance
south/west to likely across northern counties. An isolated
thunderstorm cannot be ruled out across far southern
counties/adjacent coastal waters, but the probability for
lightning remains too low to justify a mention within public
forecasts. Also of note, after the cold front passes expected
falling temperatures, initially across northern/western
counties where temperatures will fall well into the 50s by dark,
then across southern counties early this evening.

Tonight: Moisture will linger over the forecast
area as a mid level short wave passes to the north. The
combination of moisture and forcing will support isolated to
scattered showers very early on, and mainly across the coastal
corridor. Also, model soundings/high resolution guidance suggest
that even as mid levels dry, low-level moisture could support
patchy drizzle during the evening hours. Decreasing cloudiness
will gradually develop as a post- frontal trough swings through
from the north and northeast. Continued cold air advection will
support a dramatic change by Monday morning, with lows around
30F colder than highs for today. In fact, some places in
Allendale and the Charleston quad-county area will plunge to the
30s!

Lake Winds: Given the strength of the cold air advection atop
the relatively warmer waters of Lake Moultrie, good mixing of
the 30-35 kt geostrophic winds at 1000 mb will occur. This could
be enough that a Lake Wind Advisory might be required. Since it
looks marginal at this time though, we have increased winds to a
solid 15-20 kt for late today and tonight on the lake, and will
pass the concern for a possible advisory onto the daytime
forecasters.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
The mid-levels will consist of zonal flow overhead Monday morning. A
trough is forecasted to slowly approach from the Lower Plains Monday
afternoon, making it to the Lower MS Valley Monday night. The trough
will slowly move over the Southeast Tuesday, with its axis passing
overhead early Wednesday morning. The trough will then quickly lift
to the northeast Wednesday afternoon. At the surface, high pressure
will pass to our north Monday afternoon, moving off the Mid-Atlantic
coast Monday night. Meanwhile, a coastal storm is forecasted to move
from the northeast Gulf of Mexico Monday night, impacting the
Southeast coast on Tuesday, then moving away to the northeast on
Wednesday. Surprisingly, every computer model shows a different
track, strength, and evolution of the low during this time period.
As a result, there is a lot of uncertainty with the forecast and the
potential impacts for our areas, most notably the POPS and QPF. We
were forced to go with a Frankenstein model approach to get the
forecasted winds and seas. The monster this created gives us dry
conditions during the daylight hours on Monday. Showers overspread
the area from south to north Monday night. Tuesday we're expecting
widespread showers. The showers should gradually dissipate from west
to east Tuesday night, before coming to an end by Wednesday
afternoon. It's possible the current POPS and QPF are too low. But
these details will need to be ironed out when the models hopefully
come into better agreement. As for temperatures, the combination of
northeast winds ushering in colder air along with the aforementioned
conditions will yield high temperatures well below normal. Though,
overnight lows may be at or slightly above normal.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
The coastal storm will be rapidly moving away from our area
Wednesday night. Broad high pressure will build across the Southeast
on Thursday and prevail through Christmas. Dry conditions are
expected with warming temperatures each day.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
MVFR/IFR conditions will prevail until at least late tonight,
and periods of LIFR ceilings are possible at all TAF sights
especially this afternoon/evening. After 6-10z, VFR ceilings
should prevail. Also, in the wake of a cold front, winds will
shift to the N/NE and will gust as high as 20-25 knots
especially this evening and will continue to gust 15-20 knots
overnight into Monday.

Extended Aviation Outlook: A coastal storm will bring flight
restrictions Monday night through Wednesday morning. Gusty winds
will also be possible during this time period.

&&

.MARINE...
Sunday afternoon: Ahead of an approaching cold front, S/SW
winds 10 to 15 kt with gusts to 20 kt will veer toward the W;
then, winds will shift to the N and NE as the cold front passes
late this afternoon/this evening. Within the colder post
frontal air mass late today and tonight, winds will surge to 25
or 30 kt. There is even a chance of occasional gale force winds
on the AMZ350 and AMZ374 waters tonight, but not enough areal
coverage or frequency to raise a Gale Watch. Seas 3 to 5 feet
today will respond to the higher winds and favorable fetch,
allowing for seas to build tonight up to 6 or 7 feet within 20
nm and to 8 or 9 feet further offshore.

Monday: High pressure will be located to our north. Winds are
expected to ease a bit through the afternoon as the pressure
gradient levels off. Though, seas will remain elevated. Small Craft
Advisories will remain in effect.

Monday night through Wednesday: A coastal storm is expected move
from the northeast Gulf of Mexico Monday night, impacting the
Southeast coast Tuesday, then moving away to the northeast on
Wednesday. This storm will bring elevated winds and seas. However,
every computer model shows a different track, strength, and
evolution of the low during this time period. As a result, it's
unusually difficult to determine the exact strength and duration of
winds and the resulting seas to the coastal waters. We were forced
to go with a "Frankenstein" model approach to get the forecasted
winds and seas. The result will be Small Craft Advisories
remaining up for the ocean waters during this entire time
period. Conditions will improve Wednesday night as the storm
moves away.

Thursday: High pressure building into the area will yield low winds
and lowering seas.

&&

.TIDES/COASTAL FLOODING...
Elevated northeast winds, coastal low pressure and astronomical
factors could contribute to minor coastal flooding each morning
early to mid week. If rain occurs around the times of the Tuesday
and Wednesday morning high tides, the potential for flooding will
increase.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 10 AM EST
     Monday for AMZ330.
     Small Craft Advisory from 6 PM this evening to 4 PM EST
     Wednesday for AMZ352-354.
     Small Craft Advisory from 4 PM this afternoon to midnight EST
     Wednesday night for AMZ350.
     Small Craft Advisory from 6 PM this evening to 7 AM EST
     Thursday for AMZ374.

&&

NEAR TERM...SPR
SHORT TERM...
LONG TERM...
AVIATION...SPR
MARINE...SPR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 19, 4:10 AM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
410 AM EST Sun Dec 19 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047-048-051-052-200915-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Jasper-Tidal Berkeley-
410 AM EST Sun Dec 19 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ049-050-200915-
Coastal Colleton-Charleston-
410 AM EST Sun Dec 19 2021

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Coastal Flooding: Elevated northeast winds, coastal low pressure and
astronomical factors could contribute to minor coastal flooding with
the Monday and Tuesday morning high tides. If rain occurs around the
times of the Tuesday and Wednesday morning high tides, the potential
for flooding will increase.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Nearby

Lake Wind Advisories in South Carolina, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.